Massive Propranolol Overdose

A 35 year old male presented with massive (over 1500mg) propranolol overdose on a background of depression and anxiety. He called for help and was found alert and cardiovascularly stable by paramedics at 50 minutes post ingestion. By 80 minutes his conscious level had fallen to a Glasgow Coma Score of 11 and he had become hypotensive. He started fitting en route to hospital and lost cardiac output as he arrived at hospital. The initial cardiac arrest rhythm was broad complex slow pulseless electrical activity. After a prolonged resuscitation attempt he regained spontaneous cardiac output but never achieved cardiovascular stability and sadly died later that evening.

He was resuscitated according to standard resuscitation algorithms. In addition, several specific therapies were given in line with Toxbase recommendations1: Glucagon was administered as a 10mg slow bolus followed by a 100-150 mcg/kg/hr infusion. Insulin (actrapid) was given as a 60 unit bolus followed by a 1-2 unit/kg/hr infusion along with a glucose bolus of 0.5 g/kg followed by an infusion of 0.5 g/kg/hr. Intralipid was delivered as a bolus (100 ml 20%) followed by an infusion. Atropine 3mg was given and the adrenaline boluses were changed to an infusion at 10 mg/hr.

Cardiac arrest remained refractory until a 100 ml bolus of 8.4% Sodium Bicarbonate was administered prompting almost instantaneous restoration of circulation.

The circulation remained unstable with a broad complex bradycardia resistant to transcutaneous pacing. High dose adrenaline infusion, high dose euglycaemic insulin therapy and glucagon infusion were continued. Transvenous pacing was also ineffective and the patient sadly deteriorated into a refractory cardiac arrest from which he did not recover.

The patient regained his cardiac output when the sodium bicarbonate bolus was given. The temporal association between these two events was profound and led me to question why this therapy sits so far down the toxbase treatment algorithm.1

This case summary aims to answer: 

  1. What works in Propranolol overdose? 
  2. What doesn’t really work? 
  3. Which order should I give things?

Matt Taylor

Sodium bicarbonate:

In toxic doses propranolol behaves as a sodium channel antagonist in a similar manner to lignocaine.

The ECG from this case demonstrated bizarre broad complex QRS complexes typical of cardiac sodium channel blockade. By patch clamping recombinant cardiac sodium channels in the presence of propranolol one can demonstrate a dose dependant reduction in fractional sodium current indicating that it behaves as a competitive antagonist. Furthermore when one compares propranolol to lignocaine both inhibit sodium channel current in a similar manner and both are prevented from doing so by a point mutation resulting in substitution of the phenylalanine 1760 on the channel suggesting a similar mechanism of action for the two drugs.2

Treatment with sodium bicarbonate is supported by a published case report which mimics the findings of this case 3, and its use is widely accepted in other examples of sodium channel blockade. The dose is 1-2 meq (1-2ml 8.4%) per kg bolus repeated as necessary.

High dose euglycaemic insulin therapy

This concept refers to large dose insulin infusion with glucose infusion to maintain euglycaemia. The drug is given as a bolus (usually 1 unit per kg) and then an infusion for which published doses have ranged from 0.015 to 22 units/kg/hr. The former was started some 48 hours post ingestion and the latter was a mistake (although no harm was demonstrated). A typical dose range would be 1 to 10 units/kg/hr. Glucose is given as 0.5g/kg bolus followed by 0.5-1.0 g/kg/hr. Potassium is given as necessary aiming for low-normal with the knowledge that it will rise as insulin therapy is titrated down. With regard to weaning there is no clear guidance but one imagines a downward titration with careful vigilance for complications would be sensible. My experience from other cases is that insulin resistance limits the rapidity of weaning.

The evidence is mainly derived from canine and porcine animal models4. These demonstrate a sustained increased cardiac output with no increase in myocardial oxygen consumption (suggesting a move to aerobic glycolysis) and a dramatically increased survival compared to glucagon or adrenaline. The profound survival difference resulted in one porcine trial being halted early for fears of animal cruelty!

Human case reports are favourable with improvement in haemodynamic variables and reduction in other vasopressors/inotropes (but always in the context of multiple interventions)5. With regard to mechanism it has been postulated that insulin may increase Nitric Oxide Synthase (NOS) activity causing microcirculation vasodilation and thus better oxygen carriage to tissue; it may increase glucose transport to cardiac muscle; or it may be inotropic via the Phosphoinositol-3-Kinase pathway.


Lessons learnt

Massive propranolol overdose is a difficult condition to manage. Much of the evidence is low grade and because of the rarity of the presentation clinical experience is sparse. However, when one assesses the small amount of evidence that exists it becomes apparent that perhaps the traditional order in which we give treatments is wrong. In the future I will approach cases similar to this differently. Specifically I will:

  1. Administer 1-2 ml 8.4% sodium bicarbonate at 5 minute intervals targeting restoration of cardiac output and narrowing of the QRS complex as end points.
  2. Administer a 1 unit/kg dose of actrapid followed by a 1 unit/kg/hr infusion and titrate up to 10 units/kg/hr.
  3. Administer a 0.5 g/kg glucose bolus followed by a 0.5-1 g/kg/hr infusion titrated to maintain euglycaemia.
  4. Give 1.5 ml/kg of 20% intralipid as a bolus, repeat this at 5 minutes, and infuse at 0.25-0.5 ml/kg/hr.
  5. Consider early IABP or ECMO if the facilities are available.
  6. Reserve atropine, adrenaline infusion and cardiac pacing as rescue therapies.
  7. Avoid glucagon given the question marks over efficacy and the difficulty in sourcing and giving it in the necessary doses.

References

  1. Toxbase.org: Propranolol overdose
  2. Wand DW. Propranolol blocks cardiac and neuronal voltage-gated sodium channels. Frontiers in Pharmacology 2010; 1(144):1
  3. Shanker UR. Sodium bicarbonate to treat massive β blocker overdose. Emerg Med J 2003;20:393.
  4. Engebrestsen K. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clinical Toxicology 2011;49:277
  5. Page CB. The Use of High-Dose Insulin-Glucose Euglycemia in Beta-Blocker Overdose: A Case Report. J Med Toxicol 2009;5(3):139
  6. Harvey MG. Intralipid Infusion Ameliorates Propranolol-Induced Hypotension in Rabbits. J Med Toxicol 2008;4(2):71
  7. Meehan TJ. Beta Blocker toxicity successfully treated with intravenous fat emulsion: a case series. Clin Toxicol 2009;47:735
  8. Bailey B. Glucagon in beta-blocker and calcium channel blocker overdoses: a systematic review. J Toxicol Clin Toxicol 2003;41(5):595
  9. Boyd R. Glucagon for the treatment of symptomatic β blocker overdose. Emerg Med J 2003;20:266
  10. Baud FJ. Clinical review: Aggressive management and extracorporeal support for drug-induced cardiotoxicity. Critical Care 2007, 11:207
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s